Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 46, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 6, 2012, 7:41 PM MST for Pima County, Pinal County, Arizona. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2012, 7:41 PM MST (02:41 UTC)
- Expired
- Aug 6, 2012, 8:15 PM MST
- In force
- 34 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 93 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 8:14 PM MST | TSTM WND GST 67 | 6 Ne Avra Valley, AZ | DELAYED REPORT...PINAL AIRPARK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 2.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 393 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 3301 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
023 WUUS55 KTWC 070241 SVRTWC AZC019-021-070315- /O.NEW.KTWC.SV.W.0046.120807T0241Z-120807T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 741 PM MST MON AUG 6 2012 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF MARANA... SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 815 PM MST * AT 736 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AVRA VALLEY...OR 6 MILES NORTHWEST OF MARANA...AND MOVING NORTHWEST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SILVER BELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH ACCOMPANIED BY BLOWING DUST AND LIMITED VISIBILITIES. && LAT...LON 3237 11157 3258 11147 3255 11109 3234 11120 TIME...MOT...LOC 0241Z 117DEG 17KT 3248 11131 $$ GL
2 follow-up statements
636 WWUS55 KTWC 070256 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 756 PM MST MON AUG 6 2012 AZC019-021-070315- /O.CON.KTWC.SV.W.0046.000000T0000Z-120807T0315Z/ PIMA AZ-PINAL AZ- 756 PM MST MON AUG 6 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR SOUTH CENTRAL PINAL AND NORTH CENTRAL PIMA COUNTIES... AT 750 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AVRA VALLEY...OR 11 MILES NORTHWEST OF MARANA...MOVING NORTHWEST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3237 11157 3258 11147 3255 11109 3234 11120 TIME...MOT...LOC 0256Z 117DEG 17KT 3250 11137 $$ GL
427 WWUS55 KTWC 070314 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 814 PM MST MON AUG 6 2012 AZC019-021-070322- /O.EXP.KTWC.SV.W.0046.000000T0000Z-120807T0315Z/ PIMA AZ-PINAL AZ- 814 PM MST MON AUG 6 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL AND NORTH CENTRAL PIMA COUNTIES WILL EXPIRE AT 815 PM MST... THE SEVERE THUNDERSTORM ACROSS NORTH CENTRAL PIMA AND SOUTH CENTRAL PINAL COUNTIES HAS WEAKENED BELOW SEVERE THRESHOLDS...THUS THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. THIS WILL BE REPLACED BY A SIGNIFICANT WEATHER ADVISORY FOR THIS SAME AREA. LAT...LON 3237 11157 3258 11147 3255 11109 3234 11120 TIME...MOT...LOC 0312Z 117DEG 17KT 3253 11145 $$ GL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:37 PM MST, 6 hours 4 minutes earlier.
Area forecast discussion, Aug 6, 1:37 PM MST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 137 PM MST MON AUG 6 2012 .SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS AGAIN THIS EVENING BEFORE A SLIGHT DRYING TREND WILL BRING A LITTLE LESS THUNDERSTORM COVERAGE. OTHERWISE...STRONG HIGH PRESSURE ALOFT WILL RESULT IN HOT DAYTIME TEMPERATURES. && .DISCUSSION...STARTING TO SEE A FEW SHOWERS AND THUNDERSTORMS IN SANTA CRUZ COUNTY AND SOUTHEAST OF SELLS EARLY THIS AFTERNOON. STILL LOOKING AT THE MAIN AREAS OF CONCERN FOR STRONG THUNDERSTORMS BEING ACROSS CENTRAL PIMA AND SANTA CRUZ COUNTIES INITIALLY...THEN IMPACTING WESTERN PIMA. THE GREATER TUCSON AREA WILL BE RIGHT ALONG THE TRANSITION ZONE BETWEEN THE SLIGHTLY DRIER AND STABLE AIR TO THE EAST AND THE DEEPER MOISTURE TO THE WEST. ALSO...IT APPEARED THAT THE BEST UPPER LEVEL SUPPORT FROM THE INVERTED TROUGH MOVING THROUGH NORTHERN MEXICO WILL BE ACROSS THE WESTERN DESERTS. AFTER TONIGHT...MODELS CONTINUE TO BUILD THE UPPER HIGH OVER THE REGION WHICH SHOULD RESULT IN SOME DRYING AND SLIGHTLY WARMER HIGH TEMPERATURES. NOT SURE THERE WILL BE A PROLONG DOWN PERIOD OF THUNDERSTORM ACTIVITY AS THE UPPER HIGH MOVES TO A MORE FAVORABLE POSITION OVER SOUTHERN UTAH ON WEDNESDAY. THUS...WILL CALL FOR LESS THUNDERSTORM COVERAGE TUESDAY THEN INCREASE POP VALUES ON WEDNESDAY. FOR NOW...WILL JUST CALL FOR A STANDARD POP FORECAST AFTER WEDNESDAY. HIGH TEMPERATURES...ESPECIALLY ACROSS WESTERN PIMA COUNTY...WILL BE A CONCERN FOR WEDNESDAY AND POSSIBLY THURSDAY. LATER SHIFTS MAY NEED TO ISSUE A HEAT ADVISORY FOR THE LOWER WESTERN DESERTS ON WEDNESDAY. && .AVIATION...SCT-BKN 100-120 WITH ISOLD TO SCT SHRA/TSRA DVLPG THRU 07/06Z. WIND SPEEDS GENERALLY LESS THAN 10 KTS. WIND GUSTS UP TO 45 KTS NEAR THUNDERSTORMS THIS AFTERNOON AND EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THRU THE WEEK...THOUGH MAIN STORY WILL BE THE MODEST DRYING TREND AND HOTTER TEMPERATURES. THIS WILL RESULT IN RH VALUES CONTINUING TO DROP BELOW VALUES SEEN OVER THE LAST FEW WEEKS. WINDS WILL ALSO INCREASE SLIGHTLY LATE IN THE WEEK AS THE UPPER LEVEL HIGH REPOSITIONS OVER NRN AZ. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 6, 10:08 AM MST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1008 AM MST MON AUG 6 2012 AZZ503>505-514-070400- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-CATALINA AND RINCON MOUNTAINS- 1008 AM MST MON AUG 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN RETURN TO THE AREA THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORM COVERAGE WILL BE LESS THAN YESTERDAY...WITH THE BEST CHANCES JUST WEST OF THE AREA ACROSS CENTRAL AND WESTERN PIMA COUNTY. LOCALLY HEAVY RAINFALL AND STRONG WINDS WILL BE THE MAIN THREATS FROM SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWER AND THUNDERSTORM COVERAGE WILL BEGIN TO DIMINISH SOMEWHAT. AS THIS HAPPENS...EXPECT HOT DAYTIME TEMPERATURES MOST OF THE WEEK. AFTERNOON HIGHS MAY NEAR RECORD LEVELS IN SOME LOCATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-515-070400- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-BABOQUIVARI MOUNTAINS- 1008 AM MST MON AUG 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE AN ELEVATED RISK OF STRONG THUNDERSTORMS WITH HEAVY RAINFALL AND DAMAGING WINDS THIS AFTERNOON AND THIS EVENING. STORMS WILL DEVELOP ACROSS CENTRAL PIMA COUNTY AND NORTHERN SONORA MEXICO THIS AFTERNOON AND TRACK WEST AND NORTHWEST INTO THE EVENING HOURS. AREAS AROUND SELLS AND AJO COULD BE HIT THE HARDEST...WITH POWER OUTAGES POSSIBLE DUE TO STRONG THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWER AND THUNDERSTORM COVERAGE WILL BEGIN TO DIMINISH SOMEWHAT. AS THIS HAPPENS...EXPECT HOT DAYTIME TEMPERATURES MOST OF THE WEEK. AFTERNOON HIGHS MAY NEAR RECORD LEVELS IN SOME LOCATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ506>513-070400- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- 1008 AM MST MON AUG 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT A MORE STABLE ATMOSPHERE TODAY WILL RESULT IN LESS THUNDERSTORM ACTIVITY. ISOLATED THUNDERSTORMS WILL STILL DEVELOP IN THE MOUNTAINS WITH A FEW STRAY STORMS DRIFTING WESTWARD INTO THE VALLEYS. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS WESTERN SECTIONS OF COCHISE COUNTY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWER AND THUNDERSTORM COVERAGE WILL BEGIN TO DIMINISH SOMEWHAT. AS THIS HAPPENS...EXPECT HOT DAYTIME TEMPERATURES MOST OF THE WEEK. AFTERNOON HIGHS MAY NEAR RECORD LEVELS IN SOME LOCATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 6, 4:41 PM MST, 3 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 441 PM MST MON AUG 6 2012 AZZ501-502-070045- TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ- 441 PM MST MON AUG 6 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 545 PM MST... AT 432 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES NORTHEAST OF ORGAN PIPE NATIONAL MONUMENT...OR 41 MILES WEST OF SELLS...MOVING NORTHWEST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL MONUMENT...AJO...HICKIWAN...KUAKATCH...CHARCO 27...GUNSIGHT AND WHY. LAT...LON 3250 11293 3250 11222 3177 11242 3195 11303 TIME...MOT...LOC 2341Z 120DEG 24KT 3215 11259 GL
Special weather statement, Aug 6, 5:43 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 543 PM MST MON AUG 6 2012 AZZ501-502-070130- TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ- 543 PM MST MON AUG 6 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL 630 PM MST... AT 537 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF AJO...OR 41 MILES SOUTH OF GILA BEND...MOVING WEST AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...AJO. LAT...LON 3205 11333 3250 11332 3249 11249 3186 11273 TIME...MOT...LOC 0043Z 106DEG 20KT 3237 11276 GL
Local storm report, Aug 6, 5:52 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
552 PM MST MON AUG 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG SELLS 31.92N 111.88W
08/06/2012 PIMA AZ EMERGENCY MNGR
MULTIPLE POWER POLES DOWN IN SELLS
&&
EVENT NUMBER TWC1200049
GLLocal storm report, Aug 6, 5:54 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
554 PM MST MON AUG 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND DMG 5 SSW THREE POINTS 32.00N 111.30W
08/06/2012 PIMA AZ TRAINED SPOTTER
ROOF DAMAGE IN DIAMOND BELL RANCH...NUMEROUS SHEDS
DAMAGED...8 INCH BRICK WALL ON CAR.
&&
EVENT NUMBER TWC1200050
GLSpecial weather statement, Aug 6, 6:57 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 657 PM MST MON AUG 6 2012 AZZ504-514-070245- SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 657 PM MST MON AUG 6 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIMA COUNTY UNTIL 745 PM MST... AT 649 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MARANA...MOVING WEST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH LOCALIZED AREAS OF REDUCED VISIBILITIES DUE TO BLOWING DUST. AREAS AFFECTED BY THIS STORM INCLUDE...MARANA...AVRA VALLEY AND PICTURE ROCKS. LAT...LON 3233 11145 3250 11142 3251 11085 3231 11092 TIME...MOT...LOC 0157Z 102DEG 17KT 3239 11114 GL
Local storm report, Aug 6, 7:37 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
737 PM MST MON AUG 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG SELLS 31.92N 111.88W
08/06/2012 PIMA AZ EMERGENCY MNGR
NUMEROUS POWER POLES BROKEN IN HALF... AT BIGFIELDS 7
HOMES DAMAGED... POWER OUT FOR 20 MILE RADIUS... NO
INJURIES
&&
EVENT NUMBER TWC1200051
RHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:43 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 6, 6:57 PM MST | Special Weather Statement | TWC | 48 min | |
| Aug 6, 7:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 30 min |
| Aug 6, 8:17 PM MST | Special Weather Statement | TWC | Pinal | 28 min |
| Aug 6, 9:22 PM MST | Special Weather Statement | TWC | Santa Cruz | 53 min |
| Aug 6, 9:46 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 21 min |
| Aug 6, 9:49 PM MST | Special Weather Statement | TWC | 26 min | |
| Aug 6, 10:23 PM MST | Special Weather Statement | TWC | Pinal | 52 min |
| Aug 6, 11:33 PM MST | Special Weather Statement | TWC | Pima | 42 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.